Patients ‘shouldn’t panic’ over Aspirin bleed risk study

editorial image

Elderly patients should not panic over reports that taking aspirin long-term increases the risk of stomach and gut bleeding, doctors said.

Instead they should carry on taking the cheap painkiller and talk to their GP or chemist if they are concerned .

Professor Helen Stokes-Lampard, Chair of the Royal College of GPs, said: “Aspirin is known to be an inexpensive and effective drug for patients who have suffered a stroke or heart attack, but we have known for some time that there are risks involved with its long-term use - and this research shows, it is particularly the case for our older patients.

“The study does reassure us that in most cases, aspirin is still the most appropriate course of treatment for patients, but highlights the importance of managing its use carefully and effectively and that some patients may require additional medication to protect them.

“It’s helpful that the researchers suggest action to mitigate this risk - the prescription of a proton pump inhibitor (PPI) as a secondary drug - but this does raise a number of health implications.

“It will continue to be necessary to make decisions of a case by case basis, considering the patient’s unique circumstances and medical history, as well as the medications they are already taking and how they will interact with each other.

“Nevertheless, as new research is published, it is important that we take this on board as guidelines for healthcare professionals are updated in the best interests of our patients.

“Prescribing is a core skill for GPs and patients can be assured that their family doctor will only prescribe medication following a full and frank discussion with the patient, outlining the potential risks and side effects associated with the drugs.

“It is also important that patients who are prescribed aspirin see a healthcare professional for regular medication reviews, and that they use this opportunity to raise any concerns they may have.

“Patients who regularly take aspirin - either as prescribed by their doctor or self-medicated - should not panic as a result of this research.

“But if they are concerned about taking the drug regularly, over a long period of time, they should make a non-urgent appointment with their GP, or discuss this with their local pharmacist.”